|Email Newsletters from Pharmaceutical Technology and Pharmaceutical Technology Europe|
News from Europe's pharmaceutical manufacturing industry coupled with upcoming events, and exclusive articles and interviews from industry experts.
CDC Identifies Cause of Heparin-Related Reactions
Atlanta, GA (Dec. 3)—A Centers for Disease Control and Prevention (CDC) study confirmed that severe adverse reactions reported in the fall and winter of 2007 resulted from heparin contaminated with oversulfated chondroitin sulfate (OSCS). The study, “Outbreak of Adverse Reactions Associated with Contaminated Heparin,” was published on The New England Journal of Medicine’s website on Dec. 3, 2008.
CDC identified 152 adverse reactions associated with heparin in 113 patients from Nov. 19, 2007 through Jan. 31, 2008. Heparin manufactured by Baxter Healthcare (Deerfield, IL) “was the factor most strongly associated with reactions (present in 100.0% of case facilities versus 4.3% of control facilities, P<0.001),” according to the study.
Investigators discovered that facilities that reported adverse reactions had vials of heparin manufactured by Baxter that contained a contaminant identified as OSCS within its active pharmaceutical ingredient (API). “Of 130 reactions for which information on the heparin lot was available, 128 (98.5%) occurred in a facility that had OSCS-contaminated heparin on the premises. Of 54 reactions for which the lot number of administered heparin was known, 52 (96.3%) occurred after the administration of OSCS-contaminated heparin,” according to the study.
Treatment with OSCS-contaminated heparin was associated with adverse reactions such as hypotension, nausea, and shortness of breath. These symptoms appeared within 30 min. of administration, the study noted.
APP Pharmaceuticals (Schaumburg, IL) became the major supplier of heparin sodium to the US market when Baxter recalled its lots of heparin sodium for injection in January and February 2008. APP’s heparin API had been screened to ensure that it did not contain the identified contaminant.
In a company fact sheet, APP described procedures it has adopted to ensure that its API is free of contaminants. Quality-assurance laboratories at APP’s suppliers’ facilities perform tests such as nuclear magnetic resonance and capillary electrophoresis before APP receives the API, according to the fact sheet. In addition, the US Food and Drug Administration and APP’s quality-assurance team audit suppliers’ plants.
When APP’s manufacturing facilities receive the API, the company quarantines it for further testing. APP conducts tests required by FDA and the US Pharmacopeia to assess the purity and quality of the API, according to the fact sheet. These tests confirm the absence of contaminants, endotoxins, and particulates.
On Dec. 5, 2008, APP launched a heparin-related educational website called “Working Together for Patient Safety.” The site describes APP’s efforts to ensure a safe supply of heparin for patients. In addition to the safety and quality measures described above, the efforts include enhanced labeling and unit-of-use of barcodes to help healthcare professionals reduce medication errors. The site also explains how APP worked closely with FDA to stabilize the heparin market after the recall of heparin products. APP said it increased its manufacturing capabilities more than twofold to provide an uninterrupted supply of heparin.
APP plans to expand the initiative to include safety information, packaging, and label enhancements for other high-alert products, according to a company press release. The company’s goal is to provide information that may help to reduce medical errors and achieve successful outcomes with patients.